Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 23, NWS Charleston, WV

May 16, 2023McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 16, 2023, 5:52 PM EDT for McDowell County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 5:52 PM EDT (21:52 UTC)
Expired
May 16, 2023, 6:30 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Damage threat
Destructive
Hail
0.75 in
Wind
80.0 mph

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 16, 2:45 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
245 PM EDT Tue May 16 2023

.SYNOPSIS...
A disturbance passes through S WV later today, bringing a
round of showers/storms, some of which may be strong and
produce heavy rain. Dry weather returns tonight into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1230 PM Tuesday...

Key Points:

* All severe hazards possible this afternoon into this evening,
  primarily across the southern coalfields.

* Main risks: Damaging winds and locally heavy rain

* Isolated instances of large hail and a couple tornadoes also
  possible

Light to moderate precipitation along and ahead of a warm front
covers a bulk of the forecast area at this hour keeping surface
heating at bay. The one exception is across SW VA where partially
clearing skies have allowed temperatures to rise into the mid 70s.
This trend continues back toward the west across KY allowing diurnal
instability to build in the partly cloudy warm sector. An
approaching shortwave currently over the MO/IL border will increase
H500 flow to around 50KTs yielding deep layer shear 40-50KTs this
afternoon into this evening. While near surface winds are relatively
unidirectional, low level hodographs do show some clockwise
curvature in the lowest 1.5km with around 150m2/s2 0-1km storm
relatively helicity. Forecast soundings also reveal deep and skinny
CAPE profiles with warm cloud depths extending to around 10kft. All
severe hazards (hail, wind, tornado, flash flooding) will be on the
table with late afternoon into early evening activity, primarily
across the southern coalfields. Damaging winds and heavy rain will
likely be the primary threats, although a few instances of large
hail and perhaps a few embedded tornadoes will also be possible.
A severe thunderstorm watch has been issued through 8 PM for our
southern counties.

While the region has been on the drier side lately, rainfall rates
of up to 2"/hr could overcome short term flash flood guidance and
yield some isolated water issues, especially where any convection
can train along the warm front.

As the shortwave and associated cold front plow into the region
overnight precipitation quickly shifts off to the east. As skies
clear overnight, fog may form, especially closer to the mountains
where a reinforcing cold front arrives latest heading into Wednesday
morning.

Despite clearing skies during the day Wednesday, skies will remain
milky as a plume of suspended smoke from western Canada wildfires
streams overhead.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 235 PM Tuesday...

As high pressure builds into the area Wednesday night, north to
northeasterly breezes pushing drier air into the area should
help to keep any fog at bay, despite the mostly clear skies.
Lows Wednesday night should range from the upper 30s in the far
north to upper 40s in the southern coalfields and SW Virginia.
We can expect a mostly sunny and mostly dry Thursday, with the
possible exception of a few stray showers that work into the VA
or KY counties as a weak disturbance passes around the western
side of the high. SE'ly breezes Thursday night will produce a
bit of low-level warming and drying thanks to downsloping, so
fog is once again not anticipated, and lows will be in the 50s
for most lower elevations.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1158 AM Tuesday...

Key Point:
* There is still some issues with the timing of a cold front
  crossing late week into the weekend, with showers and
  thunderstorms possible ahead of it.

A cold front will approach the area Friday and then push east on
Saturday.  Expect showers and thunderstorms associated with the
front to push into our far western counties Friday during the
afternoon and evening hours.

Models continue to have some timing issues with the cold front and
this will impact when the rain actually begins and when it ends. The
GFS is the fastest with the front pushing through Friday night with
the Canadian being the slowing as it suggests the front will not
push through until Saturday night.

Because of this uncertainties, have gone with a model blend which
spreads precipitation chances eastward a little faster Friday night
than the previous forecast and starts to end the precipitation from
the west a little faster Saturday night.  Still looks like
thunderstorm chances should be limited to the afternoon and evening
hours Friday and Saturday.

The models will hopefully converge on the frontal timing which
should act to limit the time the shower and storm chances will
impact the area over the weekend.

Precipitation chances should finally come to an end late Sunday as
high pressure takes control.

A few of the long range models suggest another cold front will push
south on Monday.  However, the airmass should be quite dry and
isolated showers may develop across the mountains and southern
portions of the area both Monday and Tuesday afternoon.

High pressure will then take control on Tuesday with dry weather
expected.

Central guidance suggests above normal afternoon temperatures with
highs across the lowlands in the lower 80s and generally in the 70s
across the higher elevations. The combination of clouds, rain and
the cold front will act to bring down afternoon readings to near
normal values Saturday and Sunday.

A warming trend is then expected with highs across the lowlands
reaching the low to mid 80s and highs in the 70s and low 80s across
much of the higher elevations by Tuesday.  Lows will generally range
in the 40s and 50s through the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 1230 PM Tuesday...

Light to moderate precipitation continues at this hour along ahead
ahead of a warm front. This will continue to lift slowly to the
north over the next few hours before a more  line of
showers and thunderstorms approaches from the west late this
afternoon into this evening. The main threats with these storms will
be locally damaging winds and locally torrential rainfall reducing
visibility to less than 1SM at times primarily affecting HTS, BKW,
and CRW. While rain is expected farther north at the remaining
terminals, it should be substantially lighter with a much lower
chance of severe weather.

Precipitation quickly exits the region to the southeast through 00-
02Z this evening with areas that receive a significant amount of
rain likely to fog up heading into Wednesday morning. A reinforcing
cold front arriving from the north should yield lesser fog potential
across the north.

Winds mainly light out of the west through this afternoon, turning
light and northwesterly overnight, except gusty and erratic near any
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceiling/visibility may vary in convection
this afternoon and evening. Restrictions due to fog tonight may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    L    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    M    H    H    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    M    L    H    H    M    H    H    H
EKN CONSISTENCY  M    M    H    H    H    L    H    H    H    H    M    M
PKB CONSISTENCY  H    M    H    H    H    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    L    L

AFTER 18Z WEDNESDAY...
IFR valley fog possible Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/JP
NEAR TERM...JP
SHORT TERM...FK
LONG TERM...JSH
AVIATION...JP
Hazardous weather outlook, May 16, 12:39 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1239 PM EDT Tue May 16 2023

KYZ102-103-105-WVZ005-006-013>015-026-027-515>520-171645-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Boone-
Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1239 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central, southeast, southern and western
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible this afternoon and evening. The
main hazards are damaging wind gusts and hail.

Heavy downpours or repetitive rounds of rainfall over the same areas
may result in an elevated risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-171645-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
1239 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-
521>526-171645-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1239 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northeast,
northern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 16, 5:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     2 NE CLINTWOOD          37.17N 82.43W
05/16/2023                   DICKENSON          VA   911 CALL CENTER

            TREE DOWN ON MIAMI LANE IN CLINTWOOD.

&&
Local storm report, May 16, 5:30 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     2 SW JOHN FLANNAGAN LAK 37.21N 82.37W
05/16/2023                   DICKENSON          VA   911 CALL CENTER

            TREE DOWN AT 212 DC TRUCK STOP ROAD IN
            CLINCHO.

&&
Local storm report, May 16, 5:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     1 W HAYSI               37.21N 82.31W
05/16/2023                   DICKENSON          VA   911 CALL CENTER

            TREE DOWN ALONG GC POWERS DRIVE.

&&
Local storm report, May 16, 5:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 WSW JOHN FLANNAGAN LA 37.22N 82.42W
05/16/2023                   DICKENSON          VA   911 CALL CENTER

            TREE DOWN AND WATER LINE BUSTED.

&&

SL
Local storm report, May 16, 5:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 WSW JOHN FLANNAGAN LA 37.22N 82.41W
05/16/2023                   DICKENSON          VA   911 CALL CENTER

            TREE DOWN ALONG OLD STONE DRIVE. TREE HAS
            FALLEN ON A HOUSE AND ITS HUGE.

&&

SL
Local storm report, May 16, 5:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     2 ESE JOHN FLANNAGAN LA 37.23N 82.32W
05/16/2023                   DICKENSON          VA   911 CALL CENTER

            TREE DOWN ON A VEHICLE IN A DRIVEWAY ALONG
            PAT FIELD ROAD IN HAYSI.

&&

SL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:17 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXMcDowell, Mingo, Wyoming58 min
May 16, 5:44 PM EDTTornado WarningRLXMcDowell31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.